Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 476, NWS Atlanta, GA

November 29, 2020Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Nov 29, 2020, 10:19 PM EST for Forsyth County, Fulton County, Georgia. It took effect at Dec 1, 2020, 1:00 AM EST. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Nov 29, 2020, 10:19 PM EST (03:19 UTC)
In effect from
Dec 1, 2020, 1:00 AM EST
Expired
Dec 1, 2020, 6:32 AM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 6.55 ft at Nov 30, 2020, 11:00 PM EST.

actionminormoderate51011/3012/0112/02
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

903 
WGUS42 KFFC 300319
FLWFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1019 PM EST Sun Nov 29 2020

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.


GAC117-121-301530-
/O.NEW.KFFC.FL.W.0476.201201T0600Z-201202T0600Z/
/APHG1.1.ER.201201T0600Z.201201T1800Z.201202T0000Z.NO/
1019 PM EST Sun Nov 29 2020

The National Weather Service in Peachtree City has issued a

* Flood Warning for
  the Big Creek near Alpharetta.
* From late Monday night to late Tuesday night.
* At 9:45 PM EST Sunday the stage was 3.4 feet.
* Flood stage is 7 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  Tuesday morning to a crest of 7.4 feet early Tuesday afternoon. It 
  will then fall below flood stage Tuesday evening.
* Impact...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$
4 follow-up statements
338 
WGUS82 KFFC 301328
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
828 AM EST Mon Nov 30 2020

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.


GAC117-121-010130-
/O.CON.KFFC.FL.W.0476.201201T0600Z-201202T0600Z/
/APHG1.1.ER.201201T0600Z.201201T1800Z.201202T0000Z.NO/
828 AM EST Mon Nov 30 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Big Creek near Alpharetta.
* From late tonight to late Tuesday night.
* At 9:45 PM EST Sunday the stage was 3.4 feet and nearly steady.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just 
  after midnight tonight to a crest of 7.4 feet early Tuesday 
  afternoon. It will then fall below flood stage Tuesday evening.
* Impact...At 7.0 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$
878 
WGUS82 KFFC 301819
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
119 PM EST Mon Nov 30 2020

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.


GAC117-121-010630-
/O.CON.KFFC.FL.W.0476.201201T0600Z-201202T0600Z/
/APHG1.1.ER.201130T2226Z.201201T1200Z.201202T0200Z.NO/
119 PM EST Mon Nov 30 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Big Creek near Alpharetta.
* From late tonight to late Tuesday night.
* At 12:45 PM EST Monday the stage was 6.4 feet.
* Flood stage is 7 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this afternoon to a crest of 7.5 feet Tuesday morning. It will 
  then fall below flood stage late Tuesday evening.
* Impact...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$
938 
WGUS82 KFFC 010207
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
907 PM EST Mon Nov 30 2020

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.


GAC117-121-011415-
/O.CON.KFFC.FL.W.0476.201201T0600Z-201202T0600Z/
/APHG1.1.ER.201201T1800Z.201201T1800Z.201201T1800Z.NO/
907 PM EST Mon Nov 30 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Big Creek near Alpharetta.
* From late tonight to late Tuesday night.
* At 9:00 PM EST Monday the stage was 6.5 feet and slowly rising.
* Flood stage is 7 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 7.0 feet 
  early Tuesday afternoon.
* Impact...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$
402 
WGUS82 KFFC 011132
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
632 AM EST Tue Dec 1 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

GAC117-121-011245-
/O.CAN.KFFC.FL.W.0476.000000T0000Z-201201T1132Z/
/APHG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
632 AM EST Tue Dec 1 2020

...The Flood Warning for the Big Creek near Alpharetta has been 
cancelled...

The Flood Warning is cancelled for
  the Big Creek near Alpharetta.
* At 6:00 AM EST Tuesday the stage was 5.6 feet and falling.
* Flood stage is 7.0 feet.
* Forecast...The river is expected to fall to 2.9 feet early Sunday 
  morning.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Nov 29, 8:05 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 29, 8:05 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
805 PM EST Sun Nov 29 2020

.UPDATE...

Mostly stratiform precip shield overrunning wedge across CWA this
evening, though still progged to get an axis of some weak
instability nosing into the southern tier after midnight ahead of
cold front with deepening Gulf sfc low. Still holding onto strong
to isolated severe potential with winds and isolated tornadoes as
main threats along or just ahead of line if we can get any warm
sector trending into central GA - thinking greatest chance is
mainly along and south of Columbus to Macon line. Any convection
should quickly swing east of the area with the strong upper wave
axis and dry slot by 5/6am, then focus turns to wrap around
moisture and strong CAA in the north along with enhanced NW
gradient winds for Monday. Near term trends so far on track with
little change made to forecast. Previous discussion follows...

00z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 255 PM EST Sun Nov 29 2020/

SHORT TERM /Tonight through Tuesday/...
Main concerns in the short term period through Tuesday are
potential for severe storms tonight and winter weather Monday
afternoon and overnight.

Large upper trough with two very strong vort lobes rotating around
next 48 hours. First wave will produce deep cyclogenesis for this
part of the country with 1005ish mb sfc low moving into NW GA around
midnight EST. Very cool/moist wedge airmass in place so even with
this strong forcing and heavy precip/diabatic cooling in low levels,
will be difficult to erode the wedge enough to bring rich low level
moisture and instability this far north. Recent subjective analysis
shows sfc dewpoints only in the low 60s with east winds along the
gulf coast, so even if wedge erodes, source region for rich moisture
is limited.

Total rainfall amounts now forecast 1-1.5" with slightly higher
amounts in the NE GA mountains. With system moving steadily and
pronounced dry slot moving in after midnight, expect rapid cutoff of
precip. Should be able to handle runoff before that point so no
plans for any flood watch.

As mentioned above, low level moisture may be insufficient for much
MLCAPE above 250 J/kg. Low and particularly mid-level wind shear
quite strong. If a storm could tap more than 750 J/kg MLCAPE and
have access to more low-level shear, could see more threat for
mesocyclones and tornadoes. Agree with push of Slight and Marginal
risk areas slightly further south by SPC in recent Day1 outlook.
Strongest storms may occur along eastern edge of dry slot between
midnight and 5 AM over middle GA.

Still on track for NW flow winter event as strong second vort lobe
rotates around north GA Mon afternoon and overnight. Sfc-850mb lapse
rates will be steep with some 0-1km CAPE available for local-scale
convective bands. Fortunately, north GA sheltered from prolonged NW
flow events like this with only the Cohutta Wilderness areas in
Murray and western Fannin Counties exposed to the best upslope in
the 925-850mb layer. Have nearly 2 inches in the higher elevations
there with less than 0.5 inches elsewhere over NE GA. Very light
accumulations possible in NW GA on Lookout and Sand Mountains or
elsewhere in north GA if a band pushes further south and east late
Monday afternoon or evening.  No plans to issue any Winter Storm
Watch but will be issuing another Special Wx Statement to address
latest threats.

Winds on the back side of the sfc and 850mb low will be very strong
Monday-Tuesday. Still not seeing advisory criteria being met but
will continue to monitor. Apparent temps will be in the teens and
20s for most areas for much of Monday afternoon thru Tuesday
morning.

SNELSON

LONG TERM /Tuesday through Sunday/...

Chilly midweek temperatures will usher in December in Georgia
with highs in the 40s and low in the 20s. Gentle warm-up expected
through the week before next weather system impacts the area late
week.

Extended models have fallen out of agreement with Southern Plains
low pressure system as it swings into the Ohio Valley by Friday.
The more-steady GFS solution continues to show a single low
pressure center that weakens as it moves east, while the varying
Euro-runs are now showing a more deepening closed low, independent
of the low-wave trough. Either solution will keep rain chances
over the area late Thursday through Saturday, with another limited
shot of light winter precip for the northeast Georgia mountains
late Saturday night where dropping temperatures combine with wrap-
around moisture. Windy conditions will also accompany this
system.

31

&&

.AVIATION...
00Z Update...
IFR/LIFR cigs and MVFR/IFR vsbys expected to continue late this
evening into early morning hours with some more steady RA/SHRA,
then could have slight improvement with line of heavier showers or
thunderstorms along cold front in 04/08z window near KATL (slight
differences for other sites). Precip diminishing thereafter along
with slight improvement of cigs but should remain near MVFR level
for most of Monday. Winds initially near 10kts out of east to SE,
then swinging west to NW 12-17 kts gusting up to 26 kts behind
front and persisting thru Monday.

//ATL Confidence...00Z Update...
Low on TSRA potential near KATL.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          48  52  28  44 / 100  20   5   0
Atlanta         44  47  27  42 / 100  20   5   0
Blairsville     40  43  22  35 / 100  40  30   5
Cartersville    41  47  25  43 / 100  20  10   0
Columbus        47  51  28  47 / 100  10   5   0
Gainesville     46  49  28  41 / 100  30   5   0
Macon           50  55  28  48 / 100  10   5   0
Rome            43  47  26  44 / 100  20  10   0
Peachtree City  44  48  25  44 / 100  10   5   0
Vidalia         57  61  33  48 /  90  30   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON/Baker
LONG TERM....31
AVIATION...Baker
Hazardous weather outlook, Nov 29, 8:46 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
846 PM EST Sun Nov 29 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
846 PM EST Sun Nov 29 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Heavy rain will continue tonight with total rainfall up to 2
inches over far north Georgia. Most areas will see less than an
inch of rain. Little to no flooding is expected at this time.

Isolated severe storms are also expected mainly over portions of
central Georgia between 10 PM tonight and 6 AM Monday morning.
Damaging winds and a brief tornado will be possible with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

As the storm system exits the area Monday, light snow will be
possible across far north Georgia Monday afternoon and overnight and
could produce light accumulations less than 1 inch and some
hazardous driving conditions, especially in elevations above 2000
feet. Blustery winds Monday night and Tuesday morning will also drop
wind chill values to the teens and lower 20s.

Otherwise, no hazardous weather is expected through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:43 AM ESTSpecial Weather StatementFFCCrawford, Macon, Taylor32 min
Nov 30, 3:00 AM ESTSpecial Weather StatementFFCWilcox30 min
Nov 30, 3:17 AM ESTSpecial Weather StatementFFCMontgomery28 min
Nov 30, 3:27 AM ESTSpecial Weather StatementFFCBibb, Twiggs33 min
Nov 30, 3:48 AM ESTSpecial Weather StatementFFCBaldwin, Hancock, Putnam, Taliaferro, Twiggs, Wilkinson42 min
Nov 30, 3:52 AM ESTSpecial Weather StatementFFCDodge, Pulaski, Wilcox38 min
Nov 30, 3:55 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more9 hr
Nov 30, 1:19 PM ESTWinter Weather AdvisoryFFCBartow, Catoosa, Chattooga, Cherokee, Dade, Dawson and 12 more18 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.